Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 203, NWS Des Moines, IA

May 28, 2004Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2004, 9:40 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2004, 9:40 PM CDT (02:40 UTC)
Expired
May 28, 2004, 10:30 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KDMX 290240
SVRDMX
IAC063-147-290330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT FRI MAY 28 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMET COUNTY IN NORTHWEST IOWA
  NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 1030 PM CDT

* AT 935 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WALLINGFORD...OR ABOUT 12
  MILES NORTHEAST OF SPENCER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES NORTH OF RUTHVEN AROUND 1000 PM...
  6 MILES SOUTH OF WALLINGFORD AROUND 1005 PM...
  NEAR GRAETTINGER AROUND 1020 PM AND
  6 MILES NORTH OF EMMETSBURG AROUND 1030 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4333 9493 4305 9492 4304 9445 4325 9447
          4325 9470 4333 9471

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, May 28, 2:45 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI MAY 28 2004

.DISCUSSION...
MAIN FOCUS IS SEVERE WEATHER POTENTIAL AND HEAVY RAINS.

MODELS CONVERGING ON SOLUTION THAT WARM FNT MOVES NWRD TNGT.  AIRMASS
REMAINS UNSTABLE ALOFT WITH ELEVATED CONVECTION.  MOISTURE ONLY REAL
ELEMENT MISSING. WARM FNT LIFTS OUT OF STATE BY SATURDAY MRNG THEN
AS DAY PROGRESSES AIRMASS BECOMES VERY UNSTABLE -6 TO -8 AND CAPES
BY 00Z RISE TO AROUND 5000J/KG AND MODERATE SHEAR PROMPT HEAVY
WORDED DAY TWO OUTLOOK FOR SEVERE MUCH OF WRN AND CNTRL IA.
QUESTION THEN BECOMES HOW COLD FRONT WILL PROGRESS THROUGH THE
STATE. EXPECT SLOWER SOLUTION OF GFS AND ACCEPT GFS QPF WITH STRONG
SOUTHERLY FLOW AND PLENTY OF MOISTURE SURGING INTO THE AREA.  WILL
ISSUE FLOOD WATCH FOR SATURDAY EVENING INTO SUNDAY MRNG.  AREAS
REMAIN PRIMED IF 2 INCH QPF OCCURS STATEWIDE FLOODING A DEFINITE AS
CFG LOW OVER MANY AREAS.  TEMPERATURES ADJUSTED FOR ADVECTION/CLOUD
COVER/PCPN.

INTO EFP PATTERN SETTLES DOWN SOMEWHAT WITH WRAP AROUND PCPN AS SFC
LO/UPPER LO REMAIN NE OF THE AREA THEN FINALLY MOVE OFF CANADIAN
COAST.  GUIDANCE TEMPS ACCEPTED WITH MINOR ADJUSTMENTS.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z
SATURDAY THROUGH 14Z SUNDAY.

&&

FORSTER
Hazardous weather outlook, May 28, 3:02 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT FRI MAY 28 2004

IAZ057>059-070>072-081-082-092-093-291100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  A FEW OF THE STORMS MAY AFFECT
PORTIONS OF SOUTHWEST IOWA AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE
LATE SATURDAY AFTERNOON AND EVENING.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.  A SQUALL
LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND
AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA...
MOVING NORTHEAST DURING THE EARLY EVENING.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
AFTERNOON AND EVENING.

IAZ007-017-026>028-037>039-048>050-061-062-291100-
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER-
MARSHALL-POWESHIEK-STORY-TAMA-WORTH-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
NORTHEAST PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  AS THE STORMS ORGANIZE AND SPREAD
SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL
WILL BECOME POSSIBLE.  THERE IS A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY EVENING.  VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH THESE
STORMS.  A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE INTO
EASTERN SECTIONS OF CENTRAL IOWA AFTER 7 PM.  THESE STORMS WILL BE
ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST THROUGH THE
STATE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
NIGHT.

IAZ004>006-015-016-023>025-033>036-044>047-291100-
BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-HAMILTON-HANCOCK-
HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WRIGHT-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 6
AND 10 PM IN NORTHWEST IOWA.  A FEW OF THESE STORMS COULD BECOME
SUPERCELLS CAPABLE OF LARGE HAIL.  AS THE STORMS ORGANIZE AND SPREAD
SOUTHEAST ACROSS NORTHERN IOWA...LOCALLY HEAVY RAINFALL
WILL BECOME POSSIBLE.  THERE IS A SECONDARY THREAT FOR HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS POSSIBLE LATE
SATURDAY AFTERNOON AND EVENING.  STRONG TORNADOES...VERY LARGE
HAIL...AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.  A SQUALL
LINE OF SUPERCELL THUNDERSTORMS WILL DEVELOP AFTER 4 PM ALONG AND
AHEAD OF A COLD FRONT IN FAR WESTERN IOWA AND EASTERN NEBRASKA...
MOVING NORTHEAST DURING THE EARLY EVENING.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
AFTERNOON AND EVENING.

IAZ060-073>075-083>086-094>097-291100-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POLK-
WAPELLO-WARREN-WAYNE-
302 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PORTIONS OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WHICH WILL DEVELOP IN
NORTHWEST IOWA EARLY THIS EVENING...MAY SPREAD SOUTHEAST INTO
SOUTHEAST PORTIONS OF CENTRAL IOWA. A FEW OF THESE STORMS COULD
BECOME SUPERCELLS CAPABLE OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE SATURDAY NIGHT.
VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH
THESE STORMS.  A SQUALL LINE OF SUPERCELL THUNDERSTORMS WILL MOVE
INTO SOUTHEAST SECTIONS OF CENTRAL IOWA AFTER 7 PM.  THESE
STORMS WILL BE ALONG AND AHEAD OF A COLD FRONT WHICH WILL MOVE
SOUTHEAST THROUGH THE STATE.

HEAVY RAINFALL IS ALSO QUITE POSSIBLE...WITH 1 TO 3 INCHES OF
RAINFALL EXPECTED.  SOILS REMAIN QUITE SATURATED...THEREBY
INCREASING THE FLASH FLOOD THREAT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...AND QUITE LIKELY SATURDAY
NIGHT.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:27 PM CDTSevere Thunderstorm WarningDMXCrawford, Sac33 min
May 28, 11:09 PM CDTSevere Thunderstorm WarningDMXCarroll36 min
May 28, 11:31 PM CDTSevere Thunderstorm WarningDMXSac59 min
May 28, 11:53 PM CDTTornado WarningDMXSac37 min
May 29, 12:28 AM CDTSevere Thunderstorm WarningDMXCalhoun47 min
May 29, 12:52 AM CDTSevere Thunderstorm WarningDMXCarroll38 min
May 29, 1:11 AM CDTSevere Thunderstorm WarningDMXWebster64 min
May 29, 6:14 AM CDTSevere Thunderstorm WarningDMXCerro Gordo46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.